Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2020, 2:55 PM EDT for Cass County, Saint Joseph County, Michigan; Elkhart County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2020, 2:55 PM EDT (18:55 UTC)
- Expired
- May 27, 2020, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 42 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS53 KIWX 271855
SVRIWX
INC039-MIC027-149-271930-
/O.NEW.KIWX.SV.W.0025.200527T1855Z-200527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
255 PM EDT Wed May 27 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Elkhart County in north central Indiana...
Southeastern Cass County in southwestern Michigan...
Southwestern St. Joseph County in southwestern Michigan...
* Until 330 PM EDT.
* At 254 PM EDT, a severe thunderstorm was located near Middlebury,
or near Goshen, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Goshen, Middlebury, Bristol, White Pigeon, Union and
Mottville.
This includes Interstate 80 in Indiana between mile markers 95 and
108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4181 8561 4176 8563 4176 8566 4171 8566
4160 8571 4160 8587 4182 8594
TIME...MOT...LOC 1854Z 184DEG 9KT 4164 8579
HAIL...1.00IN
WIND...60MPH
$$
FISHER2 follow-up statements
327
WWUS53 KIWX 271913
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
313 PM EDT Wed May 27 2020
INC039-MIC027-149-271930-
/O.CON.KIWX.SV.W.0025.000000T0000Z-200527T1930Z/
Elkhart IN-Cass MI-St. Joseph MI-
313 PM EDT Wed May 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN ELKHART...SOUTHEASTERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...
At 311 PM EDT, a severe thunderstorm was located near Bristol, or 7
miles northeast of Dunlap, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Middlebury, Bristol, White Pigeon, Union and Mottville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4181 8566 4175 8569 4172 8570 4163 8574
4163 8584 4181 8592
TIME...MOT...LOC 1911Z 184DEG 9KT 4168 8579
HAIL...1.00IN
WIND...60MPH
$$
FISHER829
WWUS53 KIWX 271924
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
324 PM EDT Wed May 27 2020
INC039-MIC027-149-271933-
/O.EXP.KIWX.SV.W.0025.000000T0000Z-200527T1930Z/
Elkhart IN-Cass MI-St. Joseph MI-
324 PM EDT Wed May 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART...
SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES WILL EXPIRE AT
330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4181 8566 4175 8569 4172 8570 4163 8574
4163 8584 4181 8592
TIME...MOT...LOC 1923Z 184DEG 9KT 4170 8579
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM EDT, 28 minutes earlier.
Area forecast discussion, May 27, 2:27 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 227 PM EDT Wed May 27 2020 .SYNOPSIS... Issued at 227 PM EDT Wed May 27 2020 Humid conditions and chances for isolated to scattered showers and thunderstorms will continue through Friday. The best chances for rain will be Thursday afternoon into Thursday night as a cold front approaches. Much cooler and dry conditions will then follow later Friday into this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 227 PM EDT Wed May 27 2020 Chances for isolated to scattered showers/storms, highest during the afternoon heating cycle, will persist into Thursday. Moist airmass and a series of sheared vort maxes lifting north on the east side of an Ozarks upper low will provide these non-zero chances for measurable precipitation. A low shear/buoyancy profile will limit the severe threat this afternoon and again Thursday afternoon, though cannot rule out a few pulse storms generating some higher wind gusts during the collapse phase. The upper low will finally release north and open up as it gets absorbed into a northern stream trough digging into the Great Lakes. Associated height falls and ample moisture will support higher chances for rain showers along a cold front Thursday night into Friday. Areas west of I-69 should experience drying/clearing Friday afternoon in wake of this cold front. && .LONG TERM...(Saturday through Wednesday) Issued at 227 PM EDT Wed May 27 2020 Northwest flow aloft, within the inflection point downstream of a building Northern Plains ridge, will support below normal temps and fair wx this weekend. The upstream ridge will likely ease east toward the Upper Midwest and Western Great Lakes next week. This will allow for moderating temps, with the bulk of shower activity associated with shortwaves riding the ridge and theta-e gradient mainly remaining north-northwest of the local area by Tue-Wed. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 148 PM EDT Wed May 27 2020 Blocked pattern aloft with wrn spoke of mid mid lvl ridge still overtop the terminals. Hwvr warm/moist airmass in place will still supports isolated storms this aftn/evening. Lack of defined trigger/focus lends no confidence in inserting a brief tempo grouping for possible MVFR tsra restriction. Will amend as needed. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 4:17 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 417 AM EDT Wed May 27 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-281030- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 417 AM EDT Wed May 27 2020 /317 AM CDT Wed May 27 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday into early Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-281030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 417 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:13 PM EDT | Special Weather Statement | IWX | Branch | 47 min |
| May 27, 4:27 PM EDT | Special Weather Statement | IWX | Hillsdale | 33 min |
| May 27, 7:42 PM EDT | Special Weather Statement | IWX | Cass | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.